Many people suffer from what they pass off as “food poisoning”. Uncomfortable and seemingly uncontrollable diarrhea eats away at a person causing them to feel dehydrated and terrible. C. Diff stands for clostridium difficile. It’s the actual bacteria that causes the problems for people.
People who suffer from C. Diff will typically find themselves with days of watery diarrhea that they struggle to contain. They can find the C. Diff bacteria entering their system in different ways, though will find it pretty common when they are deal with antibiotics or are located in a hospital or long term care facility. However, these traditional risk factors are becoming less mandatory. More people than ever before are getting C. Diff. Therefore it’s important to know the signs to ensure that it’s not happening to you or someone you care about.
Causes of C Diff
There are many different ways in which a person may end up with the C. Diff bacteria. There are many environmental locations where C. difficile can thrive. It’s possible to find it within soil or simply floating in the air. It’s common in both human and animal feces. In fact, that’s how most people get it.
The bacteria is transferred through spores of feces. These end up on surfaces, hands or people’s food. Anyone touching a surface with C. Diff can then become infected themselves. C. Diff lives very happily in someone’s large intestine. Some people are lucky. They carry the bacteria with none of the negative consequences. Other people are sadly not so lucky. These carriers can still pass it on to others however. Making the transmission of C. Diff easy and common. Part of the reason that C. Diff shows itself after antibiotic use is that antibiotics throw off the balance of bacteria when eliminating an infection. Sadly, healthy bacteria can sometimes also be removed along with harmful. In the end, this lack of healthy bacteria gives C. Diff a chance to grow and replicate itself.
Symptoms of C. Diff
The symptoms of C. Diff change depending on the severity of the bacterial infection. Most people start to feel the symptoms rather soon after they start an antibiotic treatment. Typically it will begin around a week later. Though some cases produce symptoms very quickly or up to a month later. Symptoms of a milder infection include:
- Abdominal cramps and tenderness
- Two to three bouts of watery diarrhea each day
When people suffer from a more serious case of infection, there are some additional symptoms. The base symptoms become more severe. It’s possible to suffer from watery diarrhea over 10 times each day with a severe infection. Additional symptoms include:
- Potentially Severe Dehydration
- Sudden Weight Loss
- Rapid Heart Rates
- Pus or Blood Showing Up in Stool
- Loss of Appetite
- Kidney Problems/Kidney Failure
Treatment of C. Diff
When it comes to C. Diff, treatment will center around the antibiotics that were likely the trigger of a C. Diff case. It’s sort of interesting how the standard treatment for a problem being caused by taking an antibiotic is to take another antibiotic. These new antibiotics will specifically target and reduce the amount of C. Diff bacteria in the body. In turn this reduces the severity of symptoms, especially the diarrhea.
More serious cases where a person is suffering from abdominal swelling in the colon may have to face potential surgery. There’s times when partial removal of the colon is the only option. People who suffer from multiple cases may find C. Diff reoccurs really often. Treatment is important to ensure that occurrences don’t continue.
The articles on this website should not be used to start the use of dietary supplements or vitamins, natural or herbal products, homeopathic medicine or other mentioned products prior to a proper consultation with a doctor or certified health provider.